New 2012 Medical Journal Article By North Carolina Orthopedic Surgeon Presents Series Of Femoral Stress Fractures In Patients Using Fosamax Or Other Bisphosphonates
William G. Ward, M.D. -- a Professor in the Department of Orthopaedic Surgery at Wake Forest University Health Sciences, Winston Salem, North Carolina -- has written a new article for the Orthopaedic Proceedings supplement section of The Journal of Bone & Joint Surgery (British Volume) titled "Bisphosphonate-Associated Subtrochanteric Stress Fractures: An Emerging Epidemic".
From the Abstract for this new 2012 medical journal article about atypical femur fractures associated with Fosamax (alendronate) and other bisphosphonate osteoporosis drugs:
The senior author has treated a series of patients with subtrochanteric and diaphyseal femoral stress fractures associated with long-term [Fosamax (alendronate)] or other bisphosphonate usage.... However, due to the subtle nature of these new unfamiliar abnormalities, most were unrecognized as such by clinicians (including experienced ISTA member hip surgeons) and radiologists. This series is presented to illustrate this pattern of impending fracture....
The most common lesion is a subtrochanteric lateral cortical thickening that in actuality is a horizontal plane “dreaded black line” of a stress fracture with surrounding proximal and distal cortical thickening of the endosteal and periosteal bone. The stress fracture line is obscured unless a near-perfect radiographic projection is obtained....
Many bisphosphonate-associated impending subtrochanteric femoral stress fractures are misdiagnosed as trochanteric bursitis, leading to subsequent displaced subtrochanteric fractures....
Strictly Confidential, No Obligation.
To learn more about the distinguishing characteristics of a femur fracture caused by Fosamax, Boniva, Actonel, Reclast, or one of the other osteoporosis medications in the bisphosphonate class of drugs, see this overview article which I wrote back in October 2011: "How One Might Determine Whether The Femur Fracture Is Related To A Bisphosphonate Such As Fosamax".
And here are three more recent articles from earlier in 2012:
We will continue to monitor this "emerging epidemic" (to use Dr. Ward's words) of bisphosphonate-induced fractures of the femur, or thigh bone, here at Drug Injury Watch.
DrugInjuryLaw.com: Legal Information And News About Prescription Drug Side Effects
Drug Injury Case Evaluation - Free & Confidential